Alert archive / Wyoming / Red Flag Warnings in 2012

Red Flag Warning 34, NWS Riverton, WY

October 3, 2012Lincoln County, Sweetwater County, Uinta County, Wyoming

NWS Riverton, WY issued this red flag warning at Oct 3, 2012, 4:04 AM MDT for Lincoln County, Sweetwater County, Uinta County, Wyoming. It took effect at Oct 3, 2012, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2012, 4:04 AM MDT (10:04 UTC)
In effect from
Oct 3, 2012, 9:00 AM MDT
Expired
Oct 3, 2012, 9:00 PM MDT
In force
12 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3530 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS85 KRIW 031004
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
404 AM MDT WED OCT 3 2012

...VERY DRY AND GUSTY CONDITIONS TODAY AHEAD OF COLD FRONT...

.GUSTY WEST WIND AND VERY LOW RELATIVE HUMIDITY WILL DEVELOP
TODAY AHEAD OF A COLD FRONT. THESE CONDITIONS COMBINED WITH
CRITICALLY DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.
THE COLD FRONT WILL PUSH ACROSS SWEETWATER COUNTY EARLY THIS
EVENING...AND INTO THE SOUTHWEST CORNER OF WYOMING IN THE LATE
EVENING. A SHARP WIND SHIFT FROM THE NORTHEAST WILL ACCOMPANY THE
FRONT ALONG WITH SHARPLY COLDER TEMPERATURES AND HIGHER RELATIVE
HUMIDITY.

WYZ277-279-040300-
/O.NEW.KRIW.FW.W.0034.121003T1500Z-121004T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
404 AM MDT WED OCT 3 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 277 AND 279...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 277 AND 279.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...VERY DRY AND GUSTY CONDITIONS COMBINED WITH VERY DRY
  FUELS WILL RESULT IN EXPLOSIVE FIRE GROWTH POTENTIAL. A COLD
  FRONT WILL BRING A SHARP WIND SHIFT FROM THE NORTHEAST ACROSS
  SWEETWATER COUNTY EARLY THIS EVENING AND ACROSS LINCOLN AND
  UINTA COUNTIES LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND VERY LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
1 follow-up statement
327 
WWUS85 KRIW 040243
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
843 PM MDT WED OCT 3 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

.A COLD FRONT HAS PASSED THROUGH SOUTHWEST WYOMING BRINGING COLDER 
TEMPERATURES AND HIGHER RELATIVE HUMIDITY. THEREFORE THE RED FLAG
WARNING WILL EXPIRE AS SCHEDULED AT 9 PM MDT.

WYZ277-279-040345-
/O.EXP.KRIW.FW.W.0034.000000T0000Z-121004T0300Z/
LINCOLN AND UINTA COUNTIES/LOWER ELEVATIONS-
SWEETWATER COUNTY/ROCK SPRINGS BLM/FLAMING GORGE NRA-
843 PM MDT WED OCT 3 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 277 AND 279...

A COLD FRONT HAS PASSED THROUGH SOUTHWEST WYOMING BRINGING COLDER 
TEMPERATURES AND HIGHER RELATIVE HUMIDITY. THEREFORE THE RED FLAG
WARNING WILL EXPIRE AS SCHEDULED AT 9 PM MDT.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Oct 3, 3:01 AM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 3, 3:01 AM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
301 AM MDT WED OCT 3 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

A BIG CHANGE IS IN THE WORKS THIS MORNING...

THE MODELS ARE STILL ADVERTISING A COLD FRONT DIPPING SOUTH EARLY
THIS MORNING INTO NORTHERN WYOMING...TO NATRONA COUNTY AND THE WIND
RIVER BASIN BY NOON...AND ACROSS THE REMAINDER OF THE CWA BY
MIDNIGHT TONIGHT...EXPECT THE DAILY HIGH TEMPERATURE IMMEDIATELY
BEFORE FRONTAL PASSAGE. THE MAIN IMPACT FROM THIS FRONT WILL BE A
COLD NORTH WIND...USHERING SHARPLY COLDER TEMPERATURES AND SOME
LIGHT SNOW IN THE NORTHERN MOUNTAINS AND FOOTHILLS. THE SYSTEM
ITSELF IS THE ONLY MOISTURE SOURCE...NO HELP FROM THE GULF OR FROM
THE PACIFIC. SIX HOUR PRECIP AMOUNTS IN SOUTHERN CANADA AS THE STORM
PASSES THROUGH APPROACH THE TENTH TO QUARTER OF AN INCH RANGE...WITH
A REPORT OF A HALF AN INCH IN THE SOUTHERN ALBERTA FOOTHILLS...WHILE
WE DO NOT EXPECT PRECIP AMOUNTS ANYWHERE CLOSE TO THIS AMT IN OUR
AREA IT DOES SHOW THAT THERE IS AT LEAST SOME MOISTURE WITH THIS
SYSTEM...THAT WILL LIKELY STAY EAST OF THE DIVIDE. THE BEST QG
FORCING STAYS IN MT...BUT SOME OF THE BETTER DYNAMICS MAY GRAZE THE
BIGHORNS...NORTHERN ABSAROKAS AND THE NORTHERN BIGHORN BASIN...AIDED
BY SOME UPSLOPE FLOW BEHIND THE FRONT THERE COULD BE SOME WET SNOW
IN THE CODY FOOTHILLS AND IN BUFFALO...WITH AS MUCH AS 4 INCHES OF
WET SNOW ACCUMULATION ACROSS PEAKS OF THE BEARTOOTH AND BIGHORNS.

THERE WILL BE PARTLY CLOUDY SKIES IN THE WAKE OF THE FRONT...WHICH
COULD LEAD TO AN EXTREMELY COLD MORNING ON THURSDAY GIVEN THE PATCHY
CLOUD COVER ALLOWING AT LEAST PARTIAL RADIATIVE COOLING IN A VERY
COLD AIRMASS FOR THIS TIME OF YEAR. MINIMUM TEMPERATURES ARE
EXPECTED TO DROP INTO THE 20S ACROSS MUCH OF THE STATE...A FREEZE
WATCH HAS BEEN HOISTED FOR THE LOWER ELEVATIONS TO SIGNAL THE
ABRUPT ENDING OF THE GROWING SEASON. TEMPERATURES WILL REMAIN 10
TO 25 DEGREES BELOW NORMAL FOR THE REMAINDER OF THE SHORT TERM
PERIOD FOR MUCH OF THE AREA...THERE WILL BE A BRIEF WARM UP FOR
THE SOUTHERN TIER OF THE STATE ON THURSDAY AS WARM WESTERLIES
ALLOW THE TEMPERATURES TO REBOUND BACK TO NEAR 60 FROM AROUND I80
SOUTH. OTHERWISE...THURSDAY WILL BE MAINLY DRY...WITH A FEW LIGHT
SNOW SHOWERS IN THE NORTHERN MOUNTAINS IN THE UNSETTLED CYCLONIC NW
FLOW...WITH TEMPERATURES WELL BELOW NORMAL ACROSS THE AREA.

MID LEVEL TEMPERATURES COOL AGAIN ON THURSDAY NIGHT AND FRIDAY WITH
LIGHT SNOW SPREADING SOUTH THURSDAY NIGHT INTO FRIDAY AS ANOTHER
WAVE ROUNDS THE BOTTOM OF AN ELONGATED TROUGH. 700MB TEMPERATURES
DROP TO -12C ACROSS JOHNSON COUNTY BY FRIDAY AFTERNOON...WITH
TEMPERATURES COLD ENOUGH TO SUPPORT SNOW WELL INTO THE BASINS
STRETCHING TO THE DIVIDE. THE WEEKEND SYSTEM WILL HAVE A BIT MORE OF
AN EASTERLY COMPONENT...A MORE FAVORABLE SET UP FOR SNOW ACROSS
CENTRAL WYOMING. ADDITIONALLY...NORTHERLY WINDS WILL BE LIGHTER WITH
THE FRONT...REDUCING THE AMOUNT OF DOWNSLOPING OFF OF THE
BIGHORNS...OWL CREEKS AND ABSAROKAS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

MEDIUM-RANGE GLOBAL MODELS AGREE ON VERY SLOW PROGRESSION OF REX
BLOCK ACROSS THE EASTERN PACIFIC THROUGH THIS PERIOD...TAKING THE
FORM OF AN OMEGA BLOCK BY TUESDAY WITH UPPER LOW ON EASTERN FLANK
NEAR LAS VEGAS.  HEIGHTS GRADUALLY BUILD OVER THE WEEKEND ACROSS
WYOMING BETWEEN CLIPPER SYSTEMS WITH TEMPERATURES WARMING INTO THE
40S ACROSS MOST VALLEYS AND BASINS ON SATURDAY...AND INTO THE 50S ON
SUNDAY.  FORECAST WEIGHTED TOWARD GFS MONDAY THROUGH WEDNESDAY WHICH
IS SLOWER TO BREAK DOWN EASTERN PACIFIC BLOCKING RIDGE AND THUS IS
LESS PROGRESSIVE WITH DOWNSTREAM TROUGH ACROSS THE NORTHERN PLAINS.
A WEAK CLIPPER DIVES INTO THE NORTHERN PLAINS ON MONDAY DRIVING
SHALLOW POLAR FRONT INTO NORTHEAST. DEEPER COLD AIRMASS DROPS INTO
NORTHERN PLAINS ON MONDAY NIGHT...PUSHING POLAR FRONT AGAINST
EAST SLOPES OF THE DIVIDE. FORECAST HAS TRENDED TEMPERATURES DOWN
ON TUESDAY WITH THIS SYSTEM AND INTRODUCED POPS ACROSS THE
NORTH...THOUGH NOT FULLY WEIGHTED TOWARDS THE GFS COLDER SCENARIO.
BOTH GFS AND ECMWF BRING QPF INTO THE FAR SOUTH ON WEDNESDAY AHEAD
OF SW UPPER LOW. OTHERWISE COLD CANADIAN SURFACE HIGH SLIDES
SOUTHEAST INTO THE CENTRAL PLAINS WITH DRY AND MILDER CONDITIONS
EXPECTED ACROSS THE REST OF THE AREA.

&&

.AVIATION.../12Z ISSUANCE/

CONDITIONS WILL REMAIN VFR THROUGH 18Z/WED AT ALL TERMINALS. GUSTY
WESTERLY SURFACE WINDS WILL START SHIFTING TO THE NORTH NORTHEAST IN
THE NORTH AND SPREAD SOUTH AS A THE STRONG CANADIAN COLD FRONT
PUSHES SOUTH TO A KLND-KCPR LINE BY 15Z/WED. NORTHERLY WIND OF
15-30KTS WILL FOLLOW THIS FRONTAL PASSAGE WITH FAVORABLE
NORTH-NORTHWEST WIND 25-45KTS AT KBYG AND KGEY WITH AREAS OF LLWS.
PRECIPITATION DEVELOPS NORTH SPREADING SOUTH THE A MEETEETSE-KAYCEE
LINE BY 18Z/WED WITH MOUNTAIN OBSCURATIONS WITHIN THIS REGION.
OCCASIONAL MOUNTAIN OBSCURATIONS ALSO ANTICIPATED IN THE WIND
RIVER...GREEN... AND CASPER MOUNTAIN RANGES WEDNESDAY AFTERNOON
CONTINUING INTO THE EVENING. IN THE LOWER ELEVATIONS...THE
PRECIPITATION AND MVFR/LOW END VFR CLOUDS WILL BE ALONG THE EAST
SLOPES OF THE ABSAROKA MOUNTAINS IN THE VCNTY OF KCOD AND KPOY. MVFR
CONDITIONS ARE MOST LIKELY NORTH OF A LINE FROM KCOD-KGEY-KBYG IN
THE AFTERNOON. UPSLOPE LOCATIONS OF KCOD...KLND...AND KCPR
WILL SEE VCSH IN THE AFTERNOON...CEILINGS AT LOW END VFR AT THIS
TIME. FRONTAL PUSH SHOULD REACH KRKS AROUND 00Z/THU. WESTERN
TERMINALS AT KJAC...KBPI...AND KPNA WILL REMAIN VFR AND DRY THROUGH
THE FORECAST PERIOD AS TRACK IS UNFAVORABLE FOR THESE SITES.
NORTHWEST WIND 20-30KTS WILL BE COMMON AT KBPI AND KPNA WEDNESDAY
AFTERNOON. TAKING A LOOK AHEAD...EXPECT IMPROVING CONDITIONS
WEDNESDAY NIGHT FROM WEST-TO-EAST.

&&

.FIRE WEATHER...

A STRONG COLD FRONT CONTINUES TO DROP SOUTH OUT OF MONTANA AND
INTO THE NORTHERN ZONES BY SUNRISE...INTO THE CENTRAL ZONES
BY NOON AND INTO THE SOUTHERN AND PORTIONS OF THE SOUTHWESTERN
ZONES TONIGHT. THERE COULD BE NEAR CRITICAL CONDITIONS AHEAD OF
THE FRONT...ESPECIALLY ACROSS THE RAWLINS DISPATCH AREA...WITH
WINDS EASILY MEETING CRITERIA BUT WITH BORDERLINE RELATIVE
HUMIDITY. SHARPLY COLDER TEMPERATURES AND HIGHER RELATIVE HUMIDITY
WILL ACCOMPANY THIS COLD FRONT. THE CHANCES OF PRECIPITATION WILL
BE CONFINED TO AREAS EAST OF THE DIVIDE...WITH ACCUMULATING
PRECIPITATION MOST LIKELY ACROSS THE FAR NORTHERN MOUNTAINS. A
COLD AIRMASS WILL SETTLE IN ACROSS THE AREA THURSDAY THROUGH
FRIDAY WITH THE COLDEST AIR BEING EAST OF THE DIVIDE. SOME LIGHT
SNOW IS POSSIBLE THURSDAY NIGHT ACROSS THE FAR NORTH AND MOST
AREAS EAST OF THE DIVIDE ON FRIDAY. WINDS WILL BE STRONGEST TODAY
WITH MUCH LIGHTER WINDS EXPECTED ON THURSDAY AND FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM THIS EVENING THROUGH THURSDAY MORNING
WYZ004>006-017-018-020.

FREEZE WATCH FROM THIS EVENING THROUGH THURSDAY MORNING
WYZ003-010-011.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...ALLEN
Hazardous weather outlook, Oct 2, 2:26 PM MDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
226 PM MDT TUE OCT 2 2012

WYZ001>020-022>030-031200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
226 PM MDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...RED FLAG WARNING IS IN EFFECT FOR MUCH OF WESTERN AND CENTRAL
WYOMING UNTIL MIDNIGHT...
...FREEZE WATCH EAST OF THE DIVIDE WEDNESDAY NIGHT AND THURSDAY
MORNING...

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF WARM TEMPERATURES...GUSTY WINDS AND LOW
RELATIVE HUMIDITY WILL BRING ELEVATED FIRE WEATHER CONDITIONS TO
MUCH OF WYOMING FROM THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...WEATHER CONDITIONS WILL BE DRAMATICALLY DIFFERENT BY
WEDNESDAY MORNING AS A COLD FRONT BRINGS MUCH COLDER TEMPERATURES TO
THE REGION. THIS FRONT WILL PUSH THROUGH NORTHERN AND CENTRAL WYOMING
LATER TONIGHT THROUGH WEDNESDAY. SOME LIGHT MOUNTAIN SNOWFALL WILL
OCCUR ACROSS THE NORTH ON WEDNESDAY WITH A COUPLE INCHES OF
ACCUMULATION POSSIBLE. THE LOWER ELEVATIONS OF THE NORTH WILL SEE
AREAS OF COLD RAIN...POSSIBLY MIXING WITH OR CHANGING TO SNOW LATE
IN THE DAY. VERY LITTLE PRECIPITATION IS EXPECTED FURTHER SOUTH.

WEDNESDAY NIGHT...LOWER ELEVATION TEMPERATURES WILL DROP TO BETWEEN
21 AND 30 DEGREES. THESE TEMPERATURES WOULD BRING AN END TO THE
EXTENDED GROWING SEASON RECENTLY SEEN IN MANY AREAS.

ANOTHER EVEN COLDER WEATHER SYSTEM WILL MOVE INTO THE REGION THURSDAY
NIGHT AND FRIDAY AND DEPART EARLY SATURDAY. THIS WILL BRING A ROUND
OF LIGHT SNOW OR FLURRIES EAST OF THE DIVIDE WITH HIGHS ONLY IN THE
30S TO AROUND 40.

THOSE WITH OUTDOOR INTERESTS BETWEEN THE NEXT SEVERAL DAYS SHOULD BE
PREPARED FOR THE ABRUPT CHANGE TO MUCH COLDER CONDITIONS AND AREAS
OF LIGHT PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Oct 3, 1:40 AM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
140 AM MDT WED OCT 3 2012

WYZ001>020-022>030-032220-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
140 AM MDT WED OCT 3 2012

...A COLD FRONT WILL BRING SHARPLY COLDER TEMPERATURES TODAY...

A COLD FRONT DROPPING SOUTH OUT OF CANADA WILL RAKE ACROSS THE STATE
TODAY...MOVING THROUGH THE BIGHORN BASIN AND JOHNSON COUNTY BY
SUNRISE...TO FREMONT COUNTY AND NATRONA COUNTY BY NOON...AND THEN
SOUTH INTO SWEETWATER COUNTY THIS AFTERNOON. HIGH TEMPERATURES
TODAY WILL BE 25 TO 35 DEGREES COLDER AND NORTH WIND OF 20 TO 35
MPH...WITH OCCASIONALLY HIGHER GUSTS TO 50 MPH IN FAVORED AREAS LIKE
BUFFALO AND THROUGH THE OWL CREEKS...WILL MAKE FOR A DRAMATIC SHIFT
TO MORE FALL-LIKE WEATHER.

TEMPERATURES WILL START THE DAY IN THE UPPER 30S AND 40S ACROSS
THE CODY FOOTHILLS...BIG HORN BASIN AND JOHNSON COUNTY AND WILL THEN
FALL DURING THE AFTERNOON. CENTRAL AREAS CAN EXPECT HIGHS TO TOP OUT
AROUND 50 IN THE MORNING BEFORE FALLING INTO THE 20S BY SUNRISE ON
THURSDAY. AREAS WEST OF THE CONTINENTAL DIVIDE CAN EXPECT
HIGH TEMPERATURES TO BE 10 TO 20 DEGREES COOLER THAN TUESDAY.

SOME LIGHT RAIN WILL DEVELOP IN THE BIG HORN BASIN...CODY
FOOTHILLS AND JOHNSON COUNTY THIS MORNING. AS COLDER AIR
FILTERS INTO THE AREA...THE LIGHT RAIN MAY CHANGE OVER TO LIGHT
SNOW ABOVE 5000 FEET DURING THE AFTERNOON BEFORE ENDING BY EARLY
EVENING. LITTLE OR NO ACCUMULATION IS EXPECTED ACROSS THE LOWER
ELEVATIONS.

THE BIGHORN MOUNTAINS...ABSAROKA MOUNTAINS AND THE EAST HALF OF
YELLOWSTONE NATIONAL PARK WILL SEE SNOW TODAY AND THIS EVENING. THIS
SNOW WILL GRADUALLY DIMINISH BY MIDNIGHT WITH ACCUMULATIONS OF
2 TO 4 INCHES POSSIBLE. THE TRACK OF THIS WEATHER SYSTEM WILL KEEP
THE SOUTHWEST QUADRANT OF WYOMING GENERALLY DRY.

THIS COLD OUTBREAK WILL PUT AN END TO THE GROWING SEASON. MANY LOWER
ELEVATION COMMUNITIES CAN EXPECT LOW TEMPERATURES THURSDAY MORNING
TO RANGE FROM 21 TO 30 DEGREES. HUNTERS AND OTHERS PLANNING OUTDOOR
ACTIVITIES SHOULD BE PREPARED FOR THIS DRAMATIC CHANGE TO COLD AND
LOCALLY SNOWY CONDITIONS. THE COLD TEMPERATURES WILL LIKELY HOLD
THROUGH SATURDAY EAST OF THE CONTINENTAL DIVIDE ALONG WITH ANOTHER
SYSTEM BRINGING A CHANCE OF LIGHT SNOW OR FLURRIES THURSDAY NIGHT
INTO FRIDAY...EAST OF THE DIVIDE.

BE SURE TO CHECK THE LATEST FORECASTS OR STATEMENTS ON THIS FIRST
COLD SPELL OF THE FALL SEASON.

WFO RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:47 PM MDTFreeze WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 1 more19 hr

Nearby

Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.